Alert archive / Colorado / High Wind Watches in 2020

High Wind Watch 2, NWS Denver/Boulder, CO

October 13, 20204 counties in Colorado

NWS Denver/Boulder, CO issued this high wind watch at Oct 13, 2020, 4:06 AM MDT for 4 counties in Colorado. It took effect at Oct 14, 2020, 12:00 AM MDT. It was in force for .

The area

The counties it named.

The facts

Issued
Oct 13, 2020, 4:06 AM MDT (10:06 UTC)
In effect from
Oct 14, 2020, 12:00 AM MDT
Expired
Oct 13, 2020, 1:55 PM MDT
In force
Issued by
NWS Denver/Boulder, CO

Counties Boulder County, CO, Grand County, CO, Jackson County, CO, Larimer County, CO

The radar

The Cheyenne radar (KCYS), 121 km from the middle of the area, began a volume at 10:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 10.1 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2020-10-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2020-10-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3933 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
166 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

661 
WWUS75 KBOU 131006
NPWBOU

URGENT - WEATHER MESSAGE
National Weather Service Denver/Boulder CO
406 AM MDT Tue Oct 13 2020

COZ033-035-131815-
/O.NEW.KBOU.HW.A.0002.201014T0600Z-201014T1800Z/
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
Larimer and Boulder Counties Between 6000 and 9000 Feet-
Including Cameron Pass, Laramie and Medicine Bow Mountains, 
Rabbit Ears Range, Rocky Mountain National Park, 
Willow Creek Pass, Estes Park, Glendevey, Nederland, 
and Red Feather Lakes
406 AM MDT Tue Oct 13 2020

...HIGH WIND WATCH IN EFFECT FROM LATE TONIGHT THROUGH WEDNESDAY
MORNING...

* WHAT...West winds 30 to 50 mph with gusts up to 80 mph 
  possible.

* WHERE...Rocky Mountain National Park and the Medicine Bow 
  Range and The Northern Front Range Foothills.

* WHEN...From late tonight through Wednesday morning.

* IMPACTS...Strong winds will blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result. Travel will be difficult for high profile vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$
2 follow-up statements
409 
WWUS75 KBOU 131815
NPWBOU

URGENT - WEATHER MESSAGE
National Weather Service Denver/Boulder CO
1215 PM MDT Tue Oct 13 2020

COZ033-035-140400-
/O.CON.KBOU.HW.A.0002.201014T0600Z-201014T1800Z/
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
Larimer and Boulder Counties Between 6000 and 9000 Feet-
Including Cameron Pass, Laramie and Medicine Bow Mountains, 
Rabbit Ears Range, Rocky Mountain National Park, 
Willow Creek Pass, Estes Park, Glendevey, Nederland, 
and Red Feather Lakes
1215 PM MDT Tue Oct 13 2020

...HIGH WIND WATCH REMAINS IN EFFECT FROM MIDNIGHT MDT TONIGHT
THROUGH WEDNESDAY MORNING...

* WHAT...West winds 30 to 50 mph with gusts up to 80 mph 
  possible.

* WHERE...Rocky Mountain National Park and the Medicine Bow 
  Range and The Northern Front Range Foothills.

* WHEN...From late tonight through Wednesday morning.

* IMPACTS...Strong winds will blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result. Travel will be difficult for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$
791 
WWUS75 KBOU 131955
NPWBOU

URGENT - WEATHER MESSAGE
National Weather Service Denver/Boulder CO
155 PM MDT Tue Oct 13 2020

COZ033-035-140600-
/O.UPG.KBOU.HW.A.0002.201014T0600Z-201014T1800Z/
/O.NEW.KBOU.HW.W.0008.201014T0600Z-201014T1800Z/
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
Larimer and Boulder Counties Between 6000 and 9000 Feet-
Including Cameron Pass, Laramie and Medicine Bow Mountains, 
Rabbit Ears Range, Rocky Mountain National Park, 
Willow Creek Pass, Estes Park, Glendevey, Nederland, 
and Red Feather Lakes
155 PM MDT Tue Oct 13 2020

...HIGH WIND WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO NOON MDT
WEDNESDAY...

* WHAT...West winds 40 to 50 mph with gusts up to 80 mph 
  expected.

* WHERE...Rocky Mountain National Park and the Medicine Bow 
  Range and The Northern Front Range Foothills.

* WHEN...From midnight tonight to noon MDT Wednesday.

* IMPACTS...Strong winds will blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result. Travel will be difficult for high profile vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong winds may lead to property damage. Hazardous driving
conditions due to powerful cross winds will pose a serious risk
for drivers, especially for light weight and high profile
vehicles. Loose outdoor items should be brought inside or secured
properly.

&&

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this high wind watch went out at Oct 12, 8:41 PM MDT, 7 hours 25 minutes earlier.

Area forecast discussion, Oct 12, 8:41 PM MDT, 7 hours 25 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
841 PM MDT Mon Oct 12 2020

.UPDATE...
Issued at 830 PM MDT Mon Oct 12 2020

Dry, west-Northwest flow continues to prevail aloft. An ongoing
mountain wave was evident in the clouds before sunset, a dry patch
in mid-level water vapor developing in central Wyoming beginning
just before 1Z, and widespread stability over the Rockies. A
subtle shortwave is also noticeable in 500 mb heights in the area.
The mountain wave will bring strong winds to the high country and
nearby foothills overnight. Strong winds in the foothills are
already showing up in observations and shaking trees are showing
up as ground clutter in radar reflectivity in western Boulder
County. Winds are expected to increase across the area again
tomorrow with mixing in the afternoon. Expect further drying and
warming with the downsloping mountain wave. There was little or no
smoke production from the mountain fires today due to the light
snow in the mountains yesterday. However, that snow is reportedly
melted and smoke production may begin again soon. Transport flow
has turned back to the northwest so its possible that the area may
soon be impacted by smoke again. The forecast is on track and no
changes were necessary.

&&

.SHORT TERM...(This evening through Tuesday)
Issued at 246 PM MDT Mon Oct 12 2020

A dry west-northwest flow aloft will prevail through Tuesday.
Once the airmass decouples, winds will decrease around sunset
across the lower elevations. Around and above timberline, windy
conditions will persist overnight and Tuesday. A surface high will
track from Wyoming to eastern Nebraska/Kansas tonight and into
Tuesday. This will cause winds across eastern Colorado to turn
northeast/east Tuesday morning. Winds then turn southerly around
the high by afternoon. This will bring slightly higher relative
humidities to eastern Colorado. The push of increased moisture
will be shallow and mix out during the afternoon along the Front
Range. Gusty west winds will prevail again over the higher
terrain. As far as temperatures go, it will be mild with highs in
the 70s across northeast Colorado.

.LONG TERM...(Tuesday night through Monday)
Issued at 246 PM MDT Mon Oct 12 2020

Strong winds are expected overnight Tuesday night and into
Wednesday as winds aloft strengthen considerably. Mountain wave
enhancement of winds is possible overnight with gusts upwards of
50-60 mph likely across portions of the northern Front
Range/foothills. Winds will spread across the plains through the
day Wednesday, especially along the WY/NE border. Strong winds
combined with low relative humidities will again cause fire danger
concerns, especially across the foothills and plains... similar
to today. A cold front will sweep through sometime late Wednesday
afternoon, dropping temperatures considerably. Timing looks to be
a couple hours after peak heating, so we're still looking at highs
in the upper 70s to near 80 over the plains, but an earlier
frontal passage would result in highs about 10-15 degrees cooler
than forecast. There may be just enough moisture coupled with
weak lift associated with the front and approaching jet streak to
get a couple showers over the plains, but chances of that remain
pretty bleak.

Cold air will continue to filter in Wednesday night into
Thursday. Thursday looks to be the coolest day of the month so far
(the coldest high temperature this month was 66 on 10/3 for
Denver), with highs in the 50s for the plains. This cold spell
will be short lived, however, as temperatures warm back to the
mid to upper 60s Friday and will warm further Saturday. There's a
bit more spread in guidance of just how warm it gets, though highs
in the 70s seem likely for the first day of the weekend.

Sunday and beyond, the dry pattern is expected to continue as
northwest flow dominates. The general pattern will feature a ridge
to our west and trough to the east, and minor changes in the
orientation and strength of those features will ultimately decide
if we switch to a cooler pattern (as supported by just over half
of GFS/ECM/GEM ensemble members) or if we return to another
stretch of above normal temperatures. The optimist in me would
like to believe the cool temps, but a more robust signal in the
guidance would be nice to see sometime.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 830 PM MDT Mon Oct 12 2020

Expect winds to turn southerly to southwesterly around 4Z at most
terminals, and remain so until westerly flow takes over again
with mixing in the early afternoon. Up against the foothills, some
areas are still experiencing westerly winds and occasional gusts,
which will remain for a few more hours. Some gustiness is
expected again tomorrow beginning around 19Z. Skies are mostly
clear except for a few mid-level clouds. VFR conditions will
continue to prevail through the period.

&&

.FIRE WEATHER...
Issued at 246 PM MDT Mon Oct 12 2020

Gusty winds across will come to an end by sunset for most
locations. Except for near and above timberline where gusty winds
are expected to persist. High pressure passing to the east of
Colorado will cause winds to turn southerly Tuesday afternoon
across the lower elevations. This will bring slightly higher
relative humidities to eastern Colorado. Over the higher terrain,
including the foothills and mountain valleys, gusty west winds are
expected to prevail. Upgrade the Fire Weather Watch to a Red Flag
for the northern foothills and South Park. Across the lower
elevations, winds are expected to remain under 25 mph most of the
day, though some stronger westerlies may be possible late
afternoon.

Strong winds are expected to continue across the higher terrain
Tuesday night as flow aloft increases. Very gusty winds are
expected to develop as mountain wave enhancement will be possible
overnight. Critical fire danger may develop Wednesday as winds
spread across the foothills and plains, where very dry conditions
will also be in place. A bit too far out to issue fire weather
watches, but increasing confidence in widespread critical
conditions during the day Wednesday. A cold front will pass
through late Wednesday, with less windy conditions Thursday.
Cooler weather Thursday, but still very dry. Warmer and dry
weather expected to continue into the weekend, with elevated fire
danger.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from noon to 6 PM MDT Tuesday for COZ214-215.

&&

UPDATE...Direnzo/Entrekin
SHORT TERM...Meier
LONG TERM...Hiris
AVIATION...Direnzo/Entrekin
FIRE WEATHER...Meier/Hiris
Hazardous weather outlook, Oct 12, 10:40 AM MDT, 17 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1040 AM MDT Mon Oct 12 2020

COZ030>051-131645-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1040 AM MDT Mon Oct 12 2020

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Critical fire danger is again expected this afternoon. The threat
will be greatest in the Front Range Foothills, South Park and
across the plains due to gusty winds and low humidity. Winds will
gust up to 60 mph over the higher terrain with speeds in the 30
to 40 mph range over the plains. The wind will decrease this
evening except above timberline, where gusty winds will persist
overnight. Avoid any activity that may produce a spark and start
another fire!

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

High fire danger will continue in the northern Foothills and over
South Park Tuesday afternoon. Across the plains, fire danger will
remain elevated. Winds will gust up to 50 mph over the higher
terrain.

For Tuesday night into Wednesday, winds will increase over the
area. Highs winds will be possible, over portions of the
Mountains and northern Foothills, with gusts over 70 mph
possible. Meanwhile, critical fire danger will be in place across
the Foothills, South Park and adjacent plains Wednesday afternoon.

By Wednesday night, a strong cold front will move across the area
bringing much cooler temperatures for Thursday. There will be a
slight chance of showers over the plains Wednesday night.

Friday and Saturday will be dry with gusty winds at times over the
higher terrain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 13, 1:54 PM MDTRed Flag WarningBOUAdams, Arapahoe, Boulder, Broomfield, Clear Creek, Denver and 9 more28 hr
Oct 13, 1:55 PM MDTHigh Wind WarningBOUBoulder, Clear Creek, Gilpin, Grand, Jackson, Jefferson and 3 more22 hr

Nearby

High Wind Watches in Colorado, 2020Every high wind watch in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.